Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 56, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Aug 4, 2022, 2:24 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2022, 2:24 PM MDT (20:24 UTC)
- Expired
- Aug 4, 2022, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Costilla County, CO, Huerfano County, CO
The radar
The Pueblo radar (KPUX), 130 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4219 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
196
WGUS55 KPUB 042024
FFWPUB
COC023-055-042330-
/O.NEW.KPUB.FF.W.0056.220804T2024Z-220804T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
224 PM MDT Thu Aug 4 2022
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
The Spring Burn Scar in...
Northeastern Costilla County in south central Colorado...
West Central Huerfano County in southeastern Colorado...
* Until 530 PM MDT.
* At 224 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Spring Burn Scar. Between 0.5 and 1 inch of
rain has fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the warning area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation
and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Spring Burn
Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Spring Burn Scar.
* Some locations that will experience flash flooding include...
Spring Burn Scar north of Highway 160, northeastern Spring Burn
Scar south of Highway 160 in Costilla county, Spring Burn Scar
south of Highway 160 in Huerfano county, Indian Creek on the
southeastern Spring Burn Scar and La Veta Pass.
This includes the following high risk locations...
South Abeyta Creek near County Road 443, South Abeyta Creek near
County Road 442, South Abeyta Creek near County Road 441 and Pass
Creek Road.
This includes the following streams and drainages...
Wagon Creek, Yellowstone Creek, Middle Creek, North abeyta Creek,
South Abeyta Creek, Spring Branch, South Oak Creek, Sangre de
Cristo Creek, Pass Creek, Palo Duro Creek, Oak Creek, North Middle
Creek, South Middle Creek, Martin Creek and Missouri Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Spring Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3768 10529 3769 10513 3762 10511 3758 10508
3754 10508 3749 10508 3746 10516 3748 10518
3756 10522
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW2 follow-up statements
586
WGUS75 KPUB 042129
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
329 PM MDT Thu Aug 4 2022
COC023-055-042330-
/O.CON.KPUB.FF.W.0056.000000T0000Z-220804T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Costilla CO-Huerfano CO-
329 PM MDT Thu Aug 4 2022
...FLASH FLOOD WARNING FOR THE SPRING BURN SCAR REMAINS IN EFFECT
UNTIL 530 PM MDT THIS AFTERNOON FOR NORTHEASTERN COSTILLA AND WEST
CENTRAL HUERFANO COUNTIES...
At 329 PM MDT, Heavy rain has ended across the Spring Burn Scar,
with doppler radar estimates of between 0.8 and 1.5 inches of rain
have fallen, with the greatest amounts in the Middle Creek drainage
northward into Paradise Acres. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the warning area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation
and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Spring Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Spring Burn Scar.
Some locations that will experience flash flooding include...
Spring Burn Scar north of Highway 160, northeastern Spring Burn
Scar south of Highway 160 in Costilla county, Spring Burn Scar
south of Highway 160 in Huerfano county, Indian Creek on the
southeastern Spring Burn Scar and La Veta Pass.
This includes the following high risk locations...
South Abeyta Creek near County Road 443, South Abeyta Creek near
County Road 442, South Abeyta Creek near County Road 441 and Pass
Creek Road.
This includes the following streams and drainages...
Wagon Creek, Yellowstone Creek, Middle Creek, North abeyta Creek,
South Abeyta Creek, Spring Branch, South Oak Creek, Sangre de
Cristo Creek, Pass Creek, Palo Duro Creek, Oak Creek, North Middle
Creek, South Middle Creek, Martin Creek and Missouri Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Spring Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3768 10529 3769 10513 3762 10511 3758 10508
3754 10508 3749 10508 3746 10516 3748 10518
3756 10522
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW284
WGUS75 KPUB 042336
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
536 PM MDT Thu Aug 4 2022
COC023-055-042346-
/O.EXP.KPUB.FF.W.0056.000000T0000Z-220804T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Costilla CO-Huerfano CO-
536 PM MDT Thu Aug 4 2022
...FLASH FLOOD WARNING FOR THE SPRING BURN SCAR HAS EXPIRED FOR
NORTHEASTERN COSTILLA AND WEST CENTRAL HUERFANO COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3768 10529 3769 10513 3762 10511 3758 10508
3754 10508 3749 10508 3746 10516 3748 10518
3756 10522
$$
CohenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 11:32 AM MDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 4, 11:32 AM MDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1132 AM MDT Thu Aug 4 2022 .SHORT TERM...(Today and tonight) Issued at 343 AM MDT Thu Aug 4 2022 Key messages: 1) Numerous showers and thunderstorms expected over the mountains and high valleys this afternoon and evening, with scattered activity along the I-25 Corridor. 2) Another focus area for convection this afternoon and evening will be across Las Animas County, along the southern Colorado border. Currently...High pressure remains across the region this morning, with abundant cloud cover apparent just south of the border in New Mexico as per satellite imagery. Across south central and southeast CO, skies were generally partly cloudy with temps as of 3 AM in the 60s to around 70F for the plains, and 50s to around 60F for the high valleys. Today...The upper ridge of high pressure will remain in place directly overhead today, continuing to trap monsoonal moisture across CO. In addition, surface winds are forecast to be out of the south to southeast throughout the day, which will feed additional llvl moisture into the forecast area. This is evident by model dewpoints in the 50s to lower 60s for the plains, and is reflected in model CAPE ranging from 1800 to 2500 j/kg this aftn and eve for the higher terrain as well as the eastern plains. Bulk shear across the area is 25-30 kts at best, so feel that the main threats from the numerous thunderstorms expected will be gusty outflow winds up to around 55 mph, along with periods of moderate to heavy rainfall. As always, cloud to ground lightning will be a danger, and though hail is possible just do not think large hail is a significant threat today. Area burn scars and other high risk areas will need to be monitored once again for potential flash flooding starting after 1 PM and lasting into the eve. Plan on high temps today very similar to those yesterday, with readings in the upper 70s to mid 80s for the high valleys and upper 80s to mid 90s for the plains. Convection is expected to initiate over the higher terrain between 16z-17z, then increase in areal coverage through midday as activity then pushes into the I-25 Corridor. A number of models are also pointing to another focus area for convection across Las Animas County close to the Raton Mesa by mid-afternoon. Tonight...The upper ridge axis shifts slightly to the east tonight and reaches the eastern border soon after midnight, keeping the trapped moisture plume streaming up across the Four Corners. Shower and thunderstorm activity is expected to start shutting down for most areas through the late evening, but some lingering light showers will be possible across the southwest mts after midnight. Expect a very mild and warm night under mostly cloudy skies, with overnight minimums in the mid 50s to around 60F for the high valleys, and 60s to around 70F for the plains. Moore .LONG TERM...(Friday through Wednesday) Issued at 343 AM MDT Thu Aug 4 2022 ...Key Messages 1) A wetter weekend may lead to pockets of flash flooding across the high country, burn scars, and urban corridors. Friday...Perhaps a down day regarding rain and storm chances as surface flow and lift are weaker and less conducive for more than spotty storms along the Front Range and eastward. West across the SLV and Divide, greater coverage still remains in place. Expecting another day of hot temperatures regionwide - several degrees above early August averages. Saturday - Sunday...The main action slug of moisture and convective potential really jumps this weekend. The center of the mid-level ridging is just far enough east to turn on the direct monsoonal tap onto south-central and southeastern Colorado. The potential for flash flooding is on the increase with better upslope flow from the south-southeast, weak steering flow, and possible training storms. Many areas across the high country are already pretty saturated and with heavier rains expected Thursday - Saturday, it likely won't take much to produce pockets of flash flooding and roadway impacts. This activity will also spread east across the Front Range and parts of the adjacent plains, so the flash flood potential is not just in the mountains. The flooding potential could also extend into the late evening and overnight hours of Sunday night. Monday...We start to dry out a bit, especially across the eastern half of the region as the mid-level ridging starts to retrograde west back towards us. A drier northerly flow is expected but with enough residual moisture around, scattered showers and storms during peak heating timeframe are possible. Monday looks to be one of the cooler, if not the coolest day, during the medium range period as temperatures are expected to be 10 degrees below seasonal averages. Tuesday - Wednesday Night...Another high pressure dome will begin to setup shop overhead with a better, stronger, northerly flow in place aloft and weak southerly flow at the surface. Monsoon moisture is displaced farther west across the West Slope and Four Corners region and looks to leave a large portion of our region drier. Don't want to say totally dry (other than just now) but definitely less optimistic on diurnally driven showers and storms outside of the southwest mountains. Temperatures also begin to moderate back to and above seasonal averages. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1132 AM MDT Thu Aug 4 2022 VFR conditions are generally expected at KALS, KCOS, and KPUB over the next 24 hours. Shower and thunderstorm activity will increase over and near the higher terrain after about 20Z this afternoon, and showers are expected to influence the vicinities of all three TAF sites. Main impacts expected are lowering cigs and potentially some brief gusty outflow winds. Prevailing winds will mainly take a southerly component, but if showers drift too close to the terminal brief variable gusts are anticipated. For now, confidence on storms directly impacting the terminals is low enough to leave stronger gusts and precip out of the TAFs. Precipitation will wane in the area after about 03Z this evening, and winds overnight will be calm and diurnally-driven. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOORE LONG TERM...HODANISH AVIATION...GARBEROGLIO
Hazardous weather outlook, Aug 4, 12:00 PM MDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1200 PM MDT Thu Aug 4 2022 COZ058>089-093>099-051800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1200 PM MDT Thu Aug 4 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Numerous showers and thunderstorms are expected this afternoon and evening across and near the higher terrain. More isolated to scattered activity will also be possible along the I-25 corridor and Las Animas County. One or two storms may also be possible across the far southeast plains this evening. Main forecast concerns will be gusty outflow winds to 55 mph, localized heavy rainfall leading to flash flooding over high risk areas, frequent lightning and potentially some small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily shower and thunderstorm activity increases through the upcoming weekend. Rain, heavy at times, is possible primarily Saturday and Sunday, where flash flooding over area burn scars, urban corridors, and saturated soils may occur. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. GARBEROGLIO/EHR
In the hours before
Local storm report, Aug 4, 10:47 AM MDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1047 AM MDT THU AUG 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM HEAVY RAIN 7 NW SAN ISABEL 38.06N 105.14W
08/04/2022 M1.23 INCH CUSTER CO TRAINED SPOTTER
TOTAL ACCUMULATION FROM PREVIOUS DAY, 8/3.
&&
MGSpecial weather statement, Aug 4, 1:35 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
135 PM MDT Thu Aug 4 2022
COZ088-094-042000-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
135 PM MDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of south central Las
Animas County through 200 PM MDT...
At 135 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trinchera, or 22 miles northeast of Raton, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph, half inch hail and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Trinchera around 150 PM MDT.
Other locations in the path of this storm include Branson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3710 10420 3715 10385 3700 10382 3700 10418
TIME...MOT...LOC 1935Z 264DEG 11KT 3702 10408
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
mwSpecial weather statement, Aug 4, 1:41 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
141 PM MDT Thu Aug 4 2022
COZ067-070-071-042015-
Southern San Luis Valley CO-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
141 PM MDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of southwestern
Alamosa, southeastern Rio Grande and north central Conejos Counties
through 215 PM MDT...
At 140 PM MDT, Doppler radar was tracking a strong thunderstorm near
Capulin, or 17 miles southwest of Alamosa, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph, half inch hail and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Alamosa, southeastern Rio Grande and north central Conejos Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3726 10624 3736 10628 3746 10607 3733 10598
TIME...MOT...LOC 1940Z 244DEG 20KT 3734 10616
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
mwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:28 PM MDT | Flash Flood Warning | PUB | Huerfano | 3 hr |
| Aug 4, 1:35 PM MDT | Special Weather Statement | PUB | Las Animas | 25 min |
| Aug 4, 1:41 PM MDT | Special Weather Statement | PUB | Conejos | 34 min |
| Aug 4, 2:35 PM MDT | Special Weather Statement | PUB | Las Animas | 25 min |
| Aug 4, 2:56 PM MDT | Special Weather Statement | PUB | 34 min | |
| Aug 4, 3:34 PM MDT | Special Weather Statement | PUB | 26 min | |
| Aug 4, 3:37 PM MDT | Special Weather Statement | PUB | Costilla | 23 min |
| Aug 4, 3:54 PM MDT | Special Weather Statement | PUB | Otero | 36 min |
| Aug 4, 4:16 PM MDT | Special Weather Statement | PUB | Otero | 29 min |
| Aug 4, 4:24 PM MDT | Special Weather Statement | PUB | Otero | 36 min |
| Aug 4, 4:40 PM MDT | Special Weather Statement | PUB | Pueblo | 35 min |
| Aug 4, 4:42 PM MDT | Special Weather Statement | PUB | Fremont | 33 min |
| Aug 4, 5:08 PM MDT | Special Weather Statement | PUB | Pueblo | 22 min |
| Aug 4, 5:11 PM MDT | Flash Flood Warning | PUB | Fremont | 3 hr |
| Aug 4, 5:14 PM MDT | Special Weather Statement | PUB | Custer | 31 min |
| Aug 4, 5:37 PM MDT | Special Weather Statement | PUB | Pueblo | 23 min |
| Aug 4, 5:46 PM MDT | Special Weather Statement | PUB | Teller | 29 min |
| Aug 4, 5:52 PM MDT | Severe Thunderstorm Warning | PUB | Teller | 53 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.